• By Dana Sparks

Mayo Clinic Minute: Opioids can cause gut problems

May 23, 2018

Millions of opioid prescriptions are written each year in the U.S. to help patients deal with pain. But those medications also can cause some uncomfortable side effects, including constipation.

Reporter Vivien Williams talks with Dr. Michael Camilleri, a Mayo Clinic gastroenterologist, about gastrointestinal (GI) concerns when taking opiods.

Watch: The Mayo Clinic Minute

Journalists: Broadcast-quality video pkg (0:59) is in the downloads. Read the script.

More than 250 million opioid painkiller prescriptions are written in the U.S. every year. An estimated 4 percent of adults are being treated with opioids for chronic pain unrelated to cancer, typically back pain and musculoskeletal pain.

“We know that about 40 to 80 percent of people who receive opioids develop GI symptoms, and the most common GI symptom is constipation,” says Dr. Camilleri.

He says being constipated is not dangerous, but it can be very uncomfortable. “Sometimes that discomfort can be interpreted as abdominal pain.” This prompts people to increase their dose, making the situation worse.

“The two main reasons why opioids cause constipation are, first, the opioid kind of paralyzes the nerves and muscles,” says Dr. Camilleri. Second, they rev up your intestines to absorb excess liquid.

So what can you do about it? Eat fiber-rich foods, drink water and, if need be, try an over-the-counter laxative — even if you are prescribed opioids for a short period, like after an injury, fracture or operation.

For severe cases, prescription medication may help. Dr. Camilleri says the best remedy is to work with your health care provider to find alternatives to opioids.

Please login or register to post a reply.